MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD
Model Number DH1
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/11/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-00701, 3005168196-2021-00702.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a carotid-cavernous fistula (ccf) using penumbra coil 400 detachment handles (handles), a ruby coil detachment handle (handle), a px slim delivery microcatheter (px slim) and penumbra coils 400 (pc400s).During the procedure, the physician successfully deployed a pc400 into the target location using the handle.However, the handle became jammed with the pusher assembly of the pc400 that was stuck in the handle.After that, the scrub technologist removed the pusher assembly of the pc400 with the handle attached from the px slim.Next, the physician successfully deployed another pc400 into the target location using a second handle.However, the same issue occurred.The handle became jammed with the pusher assembly of the pc400.Subsequently, the scrub technologist broke the pusher assembly of the pc400 an inch from the handle and set it aside.Afterwards, the physician successfully deployed another pc400 into the target location using a third handle.However, the same issue occurred.The handle became jammed with the pusher assembly of the pc400.Consequently, the scrub technologist was not able to pull out the pusher assembly from the handle.The procedure was completed using a new ruby coil detachment handle and additional pc400s.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned handle revealed a functional device.The device was tested on a handle test fixture and performed within specification.The nose cone was measured with pin gauges and was within specification.Further evaluation revealed an unknown substance stuck to the nose cone.This damage was likely incidental to the complaint and the root cause could not be determined.Evaluation of the second returned handle confirmed that the pull tube from a pusher assembly was stuck inside the nose cone and handle body.Further evaluation revealed that the nose cone funnel was damaged and out of specification when measured with pin gauges.If the handle is repeatedly actuated during attempts to detach a coil, damage such as this may occur.During functional testing, the handle was tested on a test fixture and actuated the pull tube as well as the pull wire.Evaluation of the third returned handle confirmed that the pull tube from the pusher assembly was stuck inside the nose cone and handle body.The pull wire was cut to remove the nose cone from the handle body.The nose cone funnel was found to be damaged and was measured to be out of specification when measured with pin gauges.If the handle is repeatedly actuated during attempts to detach a coil, damage such as this may occur.During functional testing, the handle was tested on a test fixture and actuated the pull tube as well as the pull wire.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-00701, 2.3005168196-2021-00702 h3 other text : placeholder.

Brand Name
PENUMBRA COIL 400 DETACHMENT HANDLE
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11627626
Report Number3005168196-2021-00700
Device Sequence Number16983351
Product Code HCG
UDI-Device Identifier00814548011974
UDI-Public00814548011974
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/11/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/15/2023
Device Model NumberDH1
Device Catalogue NumberDH1
Device Lot NumberF98365
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/11/2021
Supplement Date Received by Manufacturer04/07/2021
Initial Report FDA Received Date04/07/2021
Supplement Report FDA Received Date04/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR
Date Report Sent to FDA01/01/2005